“The Lord is my STRENGTH and my SONG, and is become my SALVATION.” Psalm 118:14
Our poor little man was having difficulty last night: large pupils, sweating, unhappy in his own skin. Since they reduced his Fentanyl by half, he was suffering withdrawals again 😦. They gave him a rescue dose of Fentanyl to help him get through the night, and it did.
This morning was a big morning!
They have been preparing to extubate Eli, giving special consideration to his reactive airway. First, they wanted him off his sedation, so they stopped the Fentanyl. They did not want any gas pushing up on his lungs, so they removed his feeds. He is still on steroids for inflammation. They gave him some vapo (nebulizer treatment) in preparation, had heliox in the CPAP for afterwards, and I am sure a number of other things just ready for him to be reactive. He was a bit, but it was a success!! Whoo hoo!! No more ventilator, only CPAP for now.
By 5:00pm he was struggling with withdrawals. They said due to his addiction history, he would have gotten addicted quickly. A week plus on Fentanyl was enough, and unfortunately he has. He is on a methadone program as of 5:00pm after they saw him jittery, dilated pupils, sweating; Another RESCUE DOSE. So sadly, he has to do a withdrawal program again.
Eli cannot suck his binky and breathe at the same time. We tried it, but for now it is forbidden :). His respirations were in the 80’s ; it was just too much effort. After seeing that, they will be feeding him with his naso duodenal tube for probably two days to give him a chance to learn to breathe and suck his binky…step one! We sure do not want him choking to eat right now.
Tonight, as soon as they get an IV pole available, I can hold the little man!! I just cannot wait. This has been a very long 10days. Very LONG.